Coping with Temporal arteritis

Hi

I am writing this for my wife looking for some support or advice.

Joyce lost her sight about 3 months ago and was diagnosed with Temporal arteritis in hospital. Apart from feeling generally unwell for some weeks before she had no symptoms . In hospital she had IV steroids and after discharge she was put on prendisalone reducing the dose by 5mg every 2 weeks and is currently on 20mg a day.

She seems well enough in herself but is struggling with the blindness of course but last night she had what I can only describe as a feinting fit although she didn't pass out. This was very frightening for us both. We called the 111 NHS helpline they sent out a doctor who checked her over and said to increase her omeprazole as he thought it may be a digestive problem caused by the prendisalone.

So is this feinting feeling a result of the drugs, has anyone else experienced this. We are feeling out of our depth and rather frightened. Any help or advise would be welcome.

Thanks Barry

6 Replies

oldestnewest
  • Hello Barry,

    So sorry to hear about your wife, she must be absolutely devastated, I lost sight in one eye and thought that was bad enough, but to lose sight completely I cannot imagine how she feels. Very difficult for you as well.

    Not aware that fainting is a common side effect of Pred, but unfortunately it has different effects on different people, so it could well be. Hopefully others will come along with their experience. Is her blood pressure ok? Low pressures can cause a dizziness.

    Sometimes taking the Pred with natural pro-biotic yogurt does assist with digestive problems, if that's what it is. I take the Pred early morning with breakfast, but don't take my Omeprazole until a couple of hours later, and the Adcal (Vit D & calcium) at lunch time.

    Sure others will come along with advice, and suggestions, but in meanwhile try and read as much about GCA etc as you can, the PMRGCAUK web page gives lots of links. It will also give a list of local branches that you may be able to contact for help, and reassurance. At the beginning this illness is very frightening and isolating, but those on this forum will help as much as we can, and the more you know, the easier you can cope.

    I assume you are also in contact with the RNIB for assistance. You both need as much help as possible, don't be reticent to ask - that's what these organisation are for.

    Please give my best wishes to your wife.

  • Hi Barry.....So sorry to hear of your wife's circumstances. She's very lucky to have you as an advocate. And you are not alone. I too lost a lot of my vision due to GCA. Woke up one morning, no prior warning or symptoms. I'm now 14 months into it.

    I have had three or four days in that time when I've experienced digestive problems, caused by the Prednisone that I'm on. For me it was pain, doubling over and tears pain. I take my Omeprazole first thing in the morning with water. Then I take my Pred a couple hours later, with food. I find the Pred has slowed down my digestion, and it gets backed up if I eat more than it can handle. So I eat smaller portions, and keep Tums handy, and usually don't have problems.

    I have not experienced fainting (as we call it in Canada), but have been light headed and dizzy from time to time. Some of it is because of the vision loss, as you loose your sense of balance and depth perception. But Pred does have all kinds of side effects, and can effect us all differently.

    The first months are a very overwhelming time. Looking back, I think I was in shock and went into survival mode. There has always been two sides of this for me. On the one side is learning to live and coping with low vision. On the other side is learning to live and coping with GCA. I went through emotional phases with each, which I now understand is natural. To try and cope with it all at once is too overwhelming. So, one day at a time, one issue at a time. We need to dig deep, and find our strength to get through it. And it does get better with time.

    I encourage you to contact whatever organization you have where you live to help with vision loss (here in Canada it's the CNIB). They were/are invaluable to me. They offer in home services to help relearn those things that used to be so easy for us. I've also had cane training, and have participated in a few group conference calls with others who have low vision or who are blind. I highly recommend any counselling like these conference calls, as they gave me strength and positive encouragement. They also provide technology support, as there are many gadgets that can add value to our lives.

    A tough time, I know, but we can and will get through it. This group is a great support for GCA advice! And you're doing the right thing by asking for help.

  • Barry, I'm so sorry to hear of the loss of vision that your wife has experienced due to Temporal Arteritis. She is the second person I have heard of in the last week to have such devastating consequences without prior symptoms.

    Dizziness and a feeling of spinning (vertigo) are listed as a side effect of Omeprazole, though under the 'Uncommon' heading. I had different side effects (upset bowel) from Omeprazole and stomach pain from another Proton Pump Inhibitor and my rheumatologist immediately told me not to take them. Instead I took a 'live' yoghurt with my breakfast each morning before taking the steroids and my stomach remained fine through the next 5-6 years on treatment starting at 40mgs Pred. However, I was never prescribed the uncoated Pred, always the coated variety. Perhaps that would be a possibility for your wife?

    It isn't surprising that you are both feeling frightened following this experience, especially unsettling for someone with loss of sight, I'm sure. If it was me, I would be contacting my rheumatologist for expert advice.

    I'm sure you will already be in contact with the RNIB to help you through these early days following diagnosis. Thank goodness you are there for your wife - my very best wishes to you both, and please don't hesitate to come back and ask any questions that may arise and we will do our best to find the answers for you.

  • Hi

    Thank you all for your kind replies.

    Today seems to have gone better than yesterday , no sign of the fainting feeling again.

    We are both in our 70's and apart from various horse related injuries over the years and my chronic depression we have been pretty healthy so this has all come as a massive change for us both.

    We have been in touch with the RNIB and hope to get on the emotional counselling scheme soon, We have also had a lot of help from the Kent association for the blind with the more practical side of things.

    So thanks again and I will be back in touch as things progress.

  • I'm glad you've had a better day! It is a life changer, that's true. We have to relearn a lot, and have much to get our heads and hearts around. And that takes time. It has gotten easier for me, once I've started to accept it. Stay strong. And we're here to listen and try to help.

  • Interesting that you refer to horse related injuries. I bet that is why her condition was not picked up before. When you are used to the aches and pains that go with being around and on horses, you tend to put every twinge down to that. And then if you mention it to health professional the response is often that which I had fro my rheumatologist. If you have horses you can expect backache! I was fortunate that that fact that I experienced sudden weight loss made me sure that something was wrong, and that my GP agreed and sent me for blood tests. I was told my the ophthalmologist that I was possibly hours from losing my sight. All good wishes to your wife. Two years down the line I have just taken what I hope is my last prednisolone so things do get better.

You may also like...